MAUDE Adverse Event Report: BARD ACCESS SYSTEMS 55 CM 5 FR. D/L GROSHONG NXT BASIC WITH MI AND TLS; PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS 55 CM 5 FR. D/L GROSHONG NXT BASIC WITH MI AND TLS; PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER
Model Number N/A
Health Effect - Clinical Code Venipuncture (2129)
Date of Event 05/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a crack in the catheter was confirmed and the cause appeared to be use related.The product returned for evaluation was a 5fr d/l groshong nxt picc.The damage observed in the returned sample was characteristic of over-pressurization (burst) damage.This can occur through the use of syringes smaller than 10ml, by flushing against an occlusion, or due to excessive force applied during infusion procedures.The returned product sample was evaluated and a 3mm split was observed which started 1mm from the molded joint and was associated with the red luered lumen.This catheter damage was typical of a burst, and the characteristics observed which supported this type of failure included: ¿ 'c' shaped split ¿ tensile weakness at the fracture site (due to material ballooning prior to burst) ¿ granular fracture surface texture (typical of tearing failure modes).The nursing procedure manual can be found online at www.Bardaccess.Com and provides the following guidance: ¿do not use a syringe smaller than 10ml to flush or confirm patency.Patency should be assessed with a 10ml or larger syringe with sterile saline.Upon confirmation of patency, administration of medication should be given in a syringe appropriately sized for the does.Do not infuse against resistance.Infusion pressures should never exceed 25 psi.Smaller syringes generate more pressure than larger syringes.¿ the nursing procedure manual also provides guidance for re-establishing catheter patency in the event the catheter becomes occluded or resistance is felt during flushing.An examination of the catheter structure revealed no potential damage/defect related to manufacture of the product.A lot history review (lhr) of rezj0538 showed three other similar product complaints from this lot number.
 
Event or Problem Description
It was reported that on (b)(6) 2017, the patient's nurse had withdrawn blood from cvc for specimen collection.Syringe method was used for blood collection.As the nurse attempted to flush the picc with normal saline, she stated she saw a splash of fluid from the line.Upon inspection, she noted that one of the lumens of the picc line had fractured and there was a crack in it.She clamped the line and notified the avas team.The picc line had to be removed from the patient.The patient required a new insertion.

Brand Name
55 CM 5 FR. D/L GROSHONG NXT BASIC WITH MI AND TLS
Common Device Name
PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6656710
Report Number3006260740-2017-00877
Device Sequence Number11277531
Product Code LJS
UDI-Device Identifier00801741036248
UDI-Public(01)00801741036248(17)171028(10)REZJ0538
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K060341
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 06/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/28/2017
Device Model NumberN/A
Device Catalogue Number9957505
Device Lot NumberREZJ0538
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2017
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/15/2017
Initial Report FDA Received Date06/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1